Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 4, 2004, 4:38 PM EDT for Greene County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 4:38 PM EDT (20:38 UTC)
- Expired
- Jun 4, 2004, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Greene County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 042038
SVRMHX
NCC079-042130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 PM EDT FRI JUN 4 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LINDELL...
OR ABOUT 9 MILES NORTH OF GOLDSBORO...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINDELL AROUND 445 PM EDT...
LIZZIE AROUND 505 PM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3543 7783 3557 7782 3564 7772 3564 7769
3552 7756 3553 7753 3547 7749 3545 7749
3542 7776 3542 7782
$$
5What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:26 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 4, 3:26 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 326 PM EDT FRI JUN 4 2004 .SHORT TERM...NUMEROUS SHOWERS AND TSTMS CONT OVER MAINLY INLAND AND NRN AREAS. GOOD FORCING WILL CONT INTO EARLY EVENING AHEAD OF UPR LOW. WARM FRONT HAS LIFTED N TO NEAR ALBEMARLE SOUND AND EXPECT BEST THREAT OF TORNADOES TO BE NEAR THIS BNDRY. FURTHER S COULD ALSO SEE SOME ISOLD SEVERE GIVEN GOOD INSTAB. WL CONT LIKELY POPS INTO THE EVENING HOURS THEN TAPER OFF FROM W TO E LATER. DO NOT EXPECT MUCH IN WAY OF CONVECTION SAT AS BEST LIFT AND MOISTURE MOVE N AND E OF AREA. WL KEEP CRNT SMALL POP FOR POSS ISOLD AFTN DVLPMENT BUT CVRG SHLD BE LIMITED. HIGHS MAINLY MID 80S. LONGER TERM...SUN THROUGH FRI. GFS/ETA DIFFER SUN AND MON WITH ETA WETTER SUN AND DRY MON...GFS IS WETTER MON AS SRT WV SAGS S TWRD AREA. GIVEN UNCERTAINTY WILL KEEP 20/30 POPS GOING FOR NOW AND ADJUST LATER AS NEEDED. WL KEEP SMALL DIURNAL POP IN REST OF WEEK AS SEE LITTLE TO FOCUS PRECIP OTHER THAN SEA BREEZE. RDGING ALOFT WL KEEP TEMPS HOT WITH UPPER AND AND LOWER 90S MOST SPOTS. .MARINE...WL GNRLY FOLLOW ETA AS THINK GFS TOO STRNG. ALTHO WINDS SHUD STAY BLO WHAT GFS SUGGESTS...THINK PERSISTENT FETCH WL RESULT IN MARGINAL SCA SEAS...IN THE 4-6FT RANGE. THUS SCA WL BE ISSUED FOR COASTAL WTRS WITH EXERCISE CAUTION SOUNDS. LOW PRES WV MV OFF MID ATLNTC CST LATE SAT...THEN HI PRES BLDS IN TO OUR S SUNDAY AND S-SW WINDS TO PERSIST ACRS OUR WTRS THRU EARLY NEXT WEEK. .MHX WATCHES/WARNINGS/ADVISORIES... NC...SCA COASTAL WTRS CURRITUCK BEACH LIGHT TO SURF CITY. && RF/NP
Hazardous weather outlook, Jun 4, 4:01 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 401 AM EDT FRI JUN 4 2004 NCZ029-044>047-079>081-090>095-098-103-104-050800- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 401 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AN UPPER LEVEL LOW WILL BE THE TRIGGERING MECHANISM FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST TODAY. SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST INTO EASTERN NORTH CAROLINA DURING THE DAY AND CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER HAZARD FROM THE THUNDERSTORMS WILL BE OCCASIONAL HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS WHEN DAYTIME HEATING IS AT ITS PEAK AND THE SEA BREEZE HAS DEVELOPED. ALTHOUGH ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 4, 2:22 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND DMG 7 NW GREENVILLE 35.67N 77.46W
06/04/2004 PITT NC EMERGENCY MNGR
PITT COUNTY EMERGENCY MANAGEMENT REPORTED POWER LINES
BLOWN DOWN NEAR BELVOIR CROSSROADS.
&&
CTCLocal storm report, Jun 4, 3:57 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG STOKES 35.71N 77.26W
06/04/2004 PITT NC EMERGENCY MNGR
PITT EM REPORTS POWER LINES BLOWN DOWN NEAR STOKES
0335 PM TORNADO 8 SW JAMESVILLE 35.73N 77.00W
06/04/2004 MARTIN NC PUBLIC
TORNADO TOUCHDOWN REPORTED NEAR INTERSECTION OF HIGHWAY
171 AND PINEY GROVE CHURCH ROAD.
&&
CTCLocal storm report, Jun 4, 4:33 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL PLYMOUTH 35.86N 76.75W
06/04/2004 0.75 INCH WASHINGTON NC COUNTY OFFICIAL
0415 PM TORNADO PLYMOUTH 35.86N 76.75W
06/04/2004 WASHINGTON NC AIRPLANE PILOT
PUBLIC REPORTED BRIEF TORNADO TOUCHDOWN ON HIGHWAY 32
NEAR PLYMOUTH.
&&
CTCLocal storm report, Jun 4, 4:33 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL PLYMOUTH 35.86N 76.75W
06/04/2004 0.75 INCH WASHINGTON NC COUNTY OFFICIAL
0415 PM TORNADO PLYMOUTH 35.86N 76.75W
06/04/2004 WASHINGTON NC COUNTY OFFICIAL
PUBLIC REPORTED BRIEF TORNADO TOUCHDOWN ON HIGHWAY 32
NEAR PLYMOUTH.
&&
CTCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:18 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| Jun 4, 1:50 PM EDT | Tornado Warning | MHX | Pitt | 40 min |
| Jun 4, 2:19 PM EDT | Tornado Warning | MHX | Martin | 41 min |
| Jun 4, 2:54 PM EDT | Tornado Warning | MHX | Martin | 51 min |
| Jun 4, 3:45 PM EDT | Tornado Warning | MHX | Martin | 45 min |
| Jun 4, 3:52 PM EDT | Flash Flood Warning | MHX | Martin | 113 min |
| Jun 4, 4:07 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 53 min |
| Jun 4, 4:14 PM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 4, 5:03 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 57 min |
| Jun 4, 5:59 PM EDT | Tornado Warning | MHX | Tyrrell | 61 min |
| Jun 4, 6:13 PM EDT | Special Marine Warning | MHX | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.